Indiana, 2018

Damaging Winds in Indiana, June 18, 2018

June 18, 2018 · NWS IWX · 5 events in 4 counties and zones

Southward sagging stationary frontal zone augmented with outflow particularly from intense West to East cluster of intense storms that developed mid afternoon across southern WI eastward through southwestern Lower Michigan. High precipitable water values, very unstable conditions and DCAPE around 1000 J/KG were in place with a poorly sheared environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Southward sagging stationary frontal zone augmented with outflow particularly from intense West to East cluster of intense storms that developed mid afternoon across southern WI eastward through southwestern Lower Michigan. High precipitable water values, very unstable conditions and DCAPE around 1000 J/KG were in place with a poorly sheared environment. Several small bowing segments developed in areas causing localized swaths of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 18, 7:08 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 18, 7:08 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
808 PM EDT Mon Jun 18 2018

.SYNOPSIS...
Issued at 803 PM EDT Mon Jun 18 2018

Scattered showers with a few thunderstorms are expected tonight
and continue into Tuesday with very heavy rainfall possible from
the stronger storms. A weak cold front moving into the area
tonight will provide some relief from the heat for the rest of the
week.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 236 PM EDT Mon Jun 18 2018

The fcst area remains under a heat advisory through this evening
as temperatures have climbed through the 80s early this aftn.
Expect temperatures to top out in the low to mid 90s with heat
indices over 100 most places. Convection that was occurring to the
north across MI this morning has dissipated with some
redevelopment along and north of I90. HiRes models point to
scattered convection across the northern half of the area then
dissipating after 03-04Z. There should be a lull overnight and
then another round of thunderstorms Tue aftn. CAPE values are well
above 2000 this aftn and is expected for Tue. Precip water values
have been 1.5 to 1.75 today are fcst to rise to around 2 inches
by Tue. The frontal boundary oriented e-w just to our north today
will sink southward overnight and be situ across U.S. 30 by Tue
aftn where the precip focus should be for tmrw into tmrw night. A
marginal risk for svr exists into tonight with isolated damaging
wind being the primary threat. With the boundary shifting
southward the threat area focuses on the southern third of the
fcst area Tue for both rainfall and isolated damaging wind.

Since the HiRes models do not keep thunderstorms ongoing through
the night...do not think flooding will be an issue in the near
term even if individual storms are efficient rainfall producers.
However will mention in the weather story the potential for heavy
rains Tue aftn.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 236 PM EDT Mon Jun 18 2018

An upper low over the northern Rockies will translate into the
central plains during the midweek period reaching Illinois by
Friday. The low will meander as upper level ridging blocks
eastward movement of the low. As the ridge flattens the low lifts
newd into the Gtlks by the weekend. Ahead of this...our weather
pattern will remain unsettled with chances for precipitation most
days except Wed night/Thu. Temperatures are expected to be more
seasonal with highs in the upper 70s to lower 80s through the
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 700 PM EDT Mon Jun 18 2018

KIWX radar showing widely scattered showers over the area this
evening with just a few lightning strikes. More organized line of
convection to the north over lake Michigan has been trending
weaker in the past hour but renewed convection along the northern
Illinois border. CAM models have been hot and cold with how this
convection will evolve tonight. Despite loss of daytime heating,
sufficient forcing along approaching frontal boundary will warrant
a prevailing group for SBN early tonight. Will then bring precip
chances back at both sites Tuesday afternoon as airmass
destabilizes and front stalls out over the area. Gusty southwest
winds should diminish tonight as gradient weakens with arrival of
front. Front expected to push through SBN after midnight and stall
near FWA. Low level moisture pooling in the vicinity of front
will have lowering ceilings with latest model guidance going down
to IFR. Will follow previous issuance and only go down to MVFR for
now and re-evaluate at 06Z cycle.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...JAL
SHORT TERM...MF
LONG TERM...MF
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 18, 4:33 AM EST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
533 AM EDT Mon Jun 18 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
533 AM EDT Mon Jun 18 2018 /433 AM CDT Mon Jun 18 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

A heat advisory is in effect today with temperatures rising from 90
to 95 this afternoon with heat indices around 100.

Thunderstorm chances will be increasing tonight. Severe weather is
not expected, but locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for storms from Tuesday through the end of the
week. The storms are not expected to become severe, but some will
likely have locally heavy rainfall and possibly gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-190945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
533 AM EDT Mon Jun 18 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 18, 5:02 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
602 PM EDT MON JUN 18 2018

INZ008-009-182230-
Noble-De Kalb-
602 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NOBLE AND
SOUTHWESTERN DE KALB COUNTIES...

At 601 PM EDT, a strong thunderstorm was located near Avilla, or 9
miles southwest of Kendallville, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Auburn, Kendallville, Garrett, Avilla, Albion, Swan, Corunna, Altona,
Ege, Green Center, Butler Center, Lisbon, Saint Johns, Laotto and
Sedan.

This includes Interstate 69 in Indiana between mile markers 323 and
331.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4128 8543 4141 8540 4145 8507 4127 8503
TIME...MOT...LOC 2201Z 280DEG 21KT 4132 8533

JAL
Special weather statement, Jun 18, 5:11 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
611 PM EDT MON JUN 18 2018

OHZ001-002-182245-
Fulton-Williams-
611 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FULTON AND EASTERN
WILLIAMS COUNTIES...

At 610 PM EDT, a strong thunderstorm was located near West Unity, or
near Montpelier, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bryan, Archbold, Montpelier, West Unity, Stryker, Fayette, Holiday
City, West Jefferson, Pulaski, Alvordton, Pettisville, Zone, Elmira,
Tedrow, Hallock and Kunkle.

This includes Interstate 80 in Ohio between mile markers 12 and 31.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4149 8421 4149 8433 4148 8434 4145 8434
      4148 8460 4166 8459 4170 8420
TIME...MOT...LOC 2210Z 270DEG 27KT 4158 8450

JAL
Special weather statement, Jun 18, 5:26 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
626 PM EDT MON JUN 18 2018

INZ013-020-022-182300-
Cass-White-Pulaski-
626 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WHITE...
SOUTHEASTERN PULASKI AND NORTHWESTERN CASS COUNTIES...

At 626 PM EDT/526 PM CDT/, a strong thunderstorm was located 8 miles
northeast of Monticello, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Royal Center, Burnettsville, Idaville, Sitka, Star City,
Thornhope, Headlee, Bell Center, Buffalo and Lake Cicott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4102 8647 4091 8647 4091 8645 4074 8643
      4074 8675 4090 8678
TIME...MOT...LOC 2226Z 249DEG 24KT 4085 8667

JAL
Local storm report, Jun 18, 6:11 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
711 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     WAUSEON                 41.55N 84.14W
06/18/2018                   FULTON             OH   TRAINED SPOTTER

            LARGE TREE LIMB DOWN ACROSS ROADWAY.

&&

GH
Special weather statement, Jun 18, 6:39 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
739 PM EDT MON JUN 18 2018

INZ015-022-190015-
Cass-Fulton-
739 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FULTON AND
NORTHERN CASS COUNTIES...

At 739 PM EDT, a strong thunderstorm was located over Royal Center,
or 8 miles northwest of Logansport, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Logansport, Royal Center, Fulton, Nyena Lake, New Waverly, Leases
Corner, Twelve Mile, Metea, Hoover, Fletcher, Adamsboro, Lucerne and
Anoka.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4077 8655 4089 8655 4097 8617 4070 8617
TIME...MOT...LOC 2339Z 271DEG 17KT 4085 8647

JAL
Special weather statement, Jun 18, 7:26 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
826 PM EDT MON JUN 18 2018

INZ006-190100-
Lagrange-
826 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT LAGRANGE COUNTY...

At 825 PM EDT, a strong thunderstorm was located near Lagrange,
moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lagrange, Scott, Shipshewana, Honeyville, Stroh, Brighton, Mongo,
Indianola, Brushy Prairie, Woodruff, Elmira, Big Long Lake, Adams
Lake, Oliver Lake, Howe, Plato, Ontario and Emma.

This includes Interstate 80 in Indiana between mile markers 111 and
132.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4153 8519 4158 8565 4176 8561 4176 8520
TIME...MOT...LOC 0025Z 281DEG 26KT 4166 8553

JAL

The radar

The Northern Indiana radar (KIWX), 44 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lagrange

When
June 18, 7:30 PM EST to 7:31 PM EST
Where
Lagrange County, 2.58 mi W of Scott
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.750, -85.600

Local law enforcement reported a tree was blown down onto power lines.

Thunderstorm Wind, Lagrange

When
June 18, 7:50 PM EST to 7:51 PM EST
Where
Lagrange County, 2.18 mi ESE of Mt Pisgah
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.570, -85.280

Local media reported a tree limb broke off and fell onto an unoccupied vehicle.

Thunderstorm Wind, Noble

When
June 18, 8:13 PM EST to 8:14 PM EST
Where
Noble County, 4.03 mi NNW of Ligonier
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.520, -85.620

Trees were reported blown down in the area.

Thunderstorm Wind, Kosciusko

When
June 18, 8:19 PM EST to 8:25 PM EST
Where
Kosciusko County, 1.06 mi E of Redmond Park to 2.76 mi N of North Webster
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.379, -85.760

A survey of damage was performed from northeast of Dewart Lake to north of North Webster where extensive tree damage occurred from straight line winds. Several smaller trees were snapped with larger tree limbs blown down.

Thunderstorm Wind, Huntington

When
June 18, 10:02 PM EST to 10:03 PM EST
Where
Huntington County, 1.57 mi W of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -85.510

Emergency management officials reported several trees down across the city of Huntington. At least three cars and a motorcycle suffered damage from falling trees or tree limbs. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771858, 771860, 771861, 771856, 771851.